MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA ENGINE; QEW

PENUMBRA, INC. PENUMBRA ENGINE; QEW
Model Number PMXENGN
Medical Device Problem Code Suction Problem (2170)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left iliac vein using a penumbra engine (engine) and a penumbra engine canister (canister).During the procedure, the hospital staff placed the canister onto the engine and noticed that only three of the four indicator lights around the power button on the engine were illuminated when the engine was powered on.It was reported that the physician attempted to use the engine and canister to aspirate; however, after a few minutes, the physician noticed that the engine was not producing adequate aspiration.To troubleshoot, the hospital staff removed the canister, inspected the lid of the canister, and placed it back onto the engine; however, it was unsuccessful.Subsequently, the hospital staff opened a new canister and placed it onto the engine; however, the same issue occurred.Therefore, the engine was not used for the remainder of the procedure.The procedure was completed using another engine and the new canister.There was no report of an adverse effect to the patient.After the procedure was successfully completed, the penumbra sales representative reconnected the first canister to the first engine; however, the same issue occurred.Subsequently, the penumbra sales representative placed the first canister onto the second engine and noted that the engine worked fine, and all four indicator lights were illuminated.
 
Additional Manufacturer Narrative
Evaluation of the returned engine confirmed a low vacuum pressure.During functional testing, the engine was tested with a demonstration canister, and a low vacuum pressure was observed and only two of four vacuum indicator lights illuminated.The engine housing was opened, and no damage was observed to the tubing.Further evaluation revealed that three of the four dampeners were damaged and loose from the base.The root cause of this damage could not be determined; however, the cause of this damage may have contributed to the engines inability to achieve sufficient vacuum pressure.Penumbra engines are inspected at incoming quality control which includes a visual inspection as well as a verification of test results to ensure specifications for each output are met.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA ENGINE
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12229557
Report Number3005168196-2021-01663
Device Sequence Number3444538
Product Code QEW
UDI-Device Identifier00815948020030
UDI-Public00815948020030
Combination Product (Y/N)Y
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K180105
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPMXENGN
Device Catalogue NumberPMXENGN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/02/2021
Supplement Date Received by Manufacturer08/06/2021
Initial Report FDA Received Date07/27/2021
Supplement Report FDA Received Date08/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Date Report Sent to FDA01/01/2005